Texas, 2011

High Wind in Texas, November 21, 2011

November 21, 2011 · NWS MAF · 1 event in 1 county or zone

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 10:34 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 21, 10:34 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 AM CST MON NOV 21 2011

.DISCUSSION...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LOW CIGS AND FOG CONTINUE FOR MANY OF THE TERMINALS LATE THIS
MORNING. HOWEVER...CLEARING SKIES ARE BEING OBSERVED NEAR AND
JUST WEST OF CNM...PEQ...AND FST. EXPECT IMPROVING FLIGHT
CONDITIONS FOR THE PREVIOUS TERMINALS THROUGH THE EARLY AFTERNOON
HOURS. FURTHER EAST NEAR INK...HOB...AND MAF THE STRATUS AND FOG
WILL LINGER DURING MOST THE AFTERNOON (WITH THE EXCEPTION OF INK)
BEHIND A STATIONARY FRONT. LATER TONIGHT...A PACIFIC COLD FRONT
WILL START TO MOVE INTO THE AREA FROM THE WEST. ANY REMAINING
STRATUS OVER HOB AND MAF SHOULD QUICKLY DISSIPATE AS THIS OCCURS.
THUNDERSTORM CHANCES ARE TOO LOW TO INCLUDE A MENTION FOR ANY OF
THE TERMINALS THIS AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Nov 21, 12:34 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST MON NOV 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST MON NOV 21 2011 /1234 PM MST MON NOV 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOG IS STILL EXPECTED ACROSS PORTIONS OF THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. VISIBILITIES MAY
DROP BELOW 1 MILE AT TIMES FOR SOME LOCATIONS. MOTORISTS ARE URGED
TO KEEP THEIR LOW BEAM HEADLIGHTS ON.

THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING HOURS...MAINLY
ALONG AND EAST OF THE PECOS RIVER. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ANY STRONGER STORMS THAT MANAGE TO
DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 21, 1:51 PM MST to 2:01 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351104.